Drug holidays, or breaks, are recommended by doctors routinely from certain osteoporosis drugs due to the risks associated with these treatments.
Yet little has been known about the ideal duration of the holidays and how best to manage patients during this time.
This popular class of medications, known as bisphosphonates, has been shown to cause fractures in the thigh bones and tissue decay in the jaw bone. The American Association of Clinical Endocrinologists recommends a drug holiday or break from these treatments after four to five years of bone density stability if osteoporosis is moderate and after 10 years of stability if fracture risk is high.
However, new research from Loyola University Health System reveals that patients should resume treatment if they develop a fracture, have a decline in bone strength or an early rise in signs indicative of increased fracture risk. Researchers also found that elderly patients and those with very low bone strength should be closely followed during a break from treatment. These findings were published in the latest issue of Endocrine Practice
"This study provides some guidance about what to do during drug holidays and how long they should last," said Pauline Camacho, MD, study investigator and director of the Loyola University Osteoporosis & Metabolic Bone Disease Center. "The results highlight groups who are at risk for fractures during drug holidays and recommendations on when to resume treatment."
Loyola researchers evaluated 209 patients who started a drug holiday from bisphosphonates. Eleven patients (5.2 percent) developed fractures and all patients had a significant increase in bone-specific alkaline phosphatase at six months. This level was more pronounced in patients who developed a fracture. While there was no significant change in the bone mineral density of the lumbar spine, there was a statistically significant decline in the femoral neck bone mineral density.
"These findings will help us continue to refine the current practice of drug holidays to better manage patients with osteoporosis," Dr. Camacho said.